My mom is on Synthroid. She was taking 125mcg. When she complained to her doctor that she still was tired and not losing any weight he went ahead without taking any blood test and doubled her dose to 250mcg. Shouldn't he have at least done blood work first before doubling her dose? She still feels terrible and can't sleep at night.
[This message has been edited by dlkk (edited 09-07-2003).]
What? doubled the dose, they should never do that, especially without doing bloodwork, that is trauma to the body. Increases should be done slowly and in increments of 25mcg but no more than 50mcg at a time.
I woould call that doc and get that adjusted.
I gave my mom a little lesson in thyroid meds. She was told that that was the highest dosage that was available so they just told her to take two. It even says so on her prescription bottle. I told her to make a appointment with her doctor and to let him know that she wants to be retested (tsh, t3,t4 & antibodies). She also had been taking her thyroid meds with her breakfast and estrogen pill (which I think she doesn't need). I told her to take her thyroid on a empty stomach an hour before she eats or 3 hrs after she eats and don't take it with your estrogen!
WOW! I'm NO expert, by ANY means. But I would stop taking the increased dose, and find another Doctor. I'm pretty sure that was a dangerous thing to do, especially if she is older, or has any complications.
Be aware also, that she probably was not getting the full dose absorbed before, because of taking it with breakfast. If she now takes it properly, as you were right to suggest to her, the med will be much better absorbed. This will be equivelent to a dose increase by itself.
So the total of taking the med properly, plus doubling the dosage.... is probably way out of the range of a reasonable dose increase. Again, I would stop taking the higher dose immediately, and not return to that Doctor.
Anyone see this any differently?
[This message has been edited by Divermon (edited 09-08-2003).]
My opinions only, not medical advice. Always follow advice of your Doctor, not what I say here.
I agree completely with Divermon. Taking it correctly and getting increased absorption and also doubling the dose is just asking for trouble! I have never heard of a doctor changing the dose without getting the blood test first. It's so irresponsible!
No way should that doc have EVER told her to double her meds! Tell her RUN, RUN, RUN as fast as she can AWAY from that doctor! It's clear that he knows not what he's doing. What a shock to the system! It's a good thing she has you around. Good job!
My mom is older (70yrs). I would assume that she has been taking her meds this way for some time. She hardly sleeps at night and is always nervous. She has made a appointment with the same doctor but at least I gave her some information. She is one of those people that just goes along with what ever the doctor says without asking questions. She was told that she has hasimotos but never had a enlarged thyroid or antibody test.
How did they diagnose her as having Hashi's?
Be sure the T3 and T4 tests she has done are the "free" ones, those are the active thyroid hormones in the blood, there are other T4 and T3 tests so she needs to specify the free tests.